10-26-2020 What are the Risks for Homeopathic Medications and how are They Regulated

Homeopathy is a field of medicine that was developed more than 200 years ago. This practice area is based on two theories: “like cures like” (e.g. a patient can be cured by a substance that produced similar symptoms in healthy people) and the “law of minimum dose” (e.g. the lower the dose of a substance, the greater efficacy).  Homeopathic products are derived from plant, animal, or mineral substances and are repeatedly diluted such that products typically contain no molecules of the original substance in the final dilution. It may be assumed, given the extensive dilution of the substance, that the likelihood of harmful effects is low, but unfortunately, this is not always the case.  

Homeopathic products are defined as drugs in the Federal Food, Drug, and Cosmetic Act (FDCA). The FDA does not require formal safety or effectiveness testing before a drug goes to market and is available for purchase. However, these agents must contain active ingredients that are listed in the Homeopathic Pharmacopeia of the United States. This compendium sets forth standards for quality, strength, and purity of ingredients allowed to be included in over the counter products. Additionally, homeopathic products must contain a list of ingredients, the number of times the active ingredient was diluted, directions for patient use, and at least one major indication for the product. The FDA does not require approval of homeopathic drugs to be marketed, but the guidance provides notice that any drug marketed illegally is subject to enforcement by the FDA at any time.  

One such example of documented harm from homeopathic products are teething products containing belladonna alkaloids (e.g. atropine, scopolamine, hyoscyamine). Hyland’s Teething Tablets were found to exceed the amount of belladonna alkaloids listed on the labeling after reports of severe adverse events in young children. The adverse events reported included tremor, fever, shortness of breath, lethargy, agitation, and seizures. The FDA posted a safety alert in 2017 recommending that this product be discontinued from the market and for patients and families to discontinue utilizing the product given the serious safety concerns raised. Additionally, the manufacturer was found to be non-compliant with good manufacturing practices and the product lacked child-resistant packaging. Further, many other teething products with belladonna alkaloids were subsequently removed from the market after over 400 reports of adverse events were filed, including 10 deaths, that were linked to these products. Other recalls of homeopathic medications include zinc-containing intranasal products for loss of smell and homeopathic asthma products containing strychnine.

Homeopathic products are not rigorously regulated prior to marketing, and thus pose a safety risk, especially in young children. Well-designed, high-quality studies are lacking such that no conclusion can be made to the effectiveness of homeopathic products. Thus, given the lack of robust evidence and known risk, patients should be advised to consult with their medical provider prior to using such substances. Further, any homeopathic product being utilized should be updated on the patient’s medication list.

References:

  1. NIH National Center for Complementary and Integrative Health. (2018).  Homeopathy.  Bethesda, MD. Online.
  2. FDA. (2020).  Drug Safety and Availability: Homeopathic Products.  Online.
  3. National Health and Medical Research Council. NHMRC Information Paper: Evidence on the effectiveness of homeopathy for treating health conditions. 2015. Canberra: National Health and Medical Research Council.
  4. Atlunc U, et al. Homeopathy for childhood and adolescence ailments: systematic review of randomized clinical trials. Mayo Clin Proc. 2007; 82(1): 69 – 75
  5. Abbasi J. Amid reports of infant deaths, FTC cracks down on homeopathy while FDA investigates. JAMA. 2017; 317(8); 793 – 795. 
  6. Lee BY. Forbes. 2017. Jersey City, NJ. Online.
  7. Olson, K. (2017). Poisoning And Drug Overdose. New York: MCGRAW-HILL EDUCATION.
  8. Chan TYK.  Worldwide occurrence and investigations of contamination of herbal medicines by tropane alkaloids. Toxins. 2017. 9:284.
  9. Chadwick A, et al. Accidental overdose in the deep shade of night: a warning on the assumed safety of ‘natural substances.’ BMJ Case Rep. 2015. doi:10.1136/bcr-2015-209333.
  10. FDA. Drug Products Labeled as Homeopathic – Guidance for FDA Staff and Industry. 2019. Online.
  11. FDA. 2014. Safety: Pleo Homeopathic Drug Products by Terra-Medica: Recall – Potential for Undeclared Penicillin. Online.

Prepared by Melanie Whitmore, Pharm D, Pediatric Resident, Vanderbilt Children’s Hospital

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vumc.org.

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222